Alert archive / Hawaii / High Wind Warnings in 2010

High Wind Warning 5, NWS Honolulu, HI

December 10, 2010Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 10, 2010, 9:59 PM HST for Hawaii County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2010, 9:59 PM HST (07:59 UTC)
Expired
Dec 11, 2010, 3:30 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 8.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2010-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2010-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WWHW70 PHFO 110759
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
959 PM HST FRI DEC 10 2010

...STRONG WINDS BUFFETING BIG ISLAND SUMMITS...

.AN UPPER TROUGH PASSING OVER THE STATE HAS BROUGHT INCREASED
WINDS TO THE BIG ISLAND SUMMITS. THE TROUGH WILL MOVE EAST OF THE
STATE ON SATURDAY...WHICH IS EXPECTED TO LEAD TO DIMINISHING WIND
SPEEDS. 

HIZ028-111600-
/O.NEW.PHFO.HW.W.0005.101211T0759Z-101211T1600Z/
BIG ISLAND SUMMITS-
959 PM HST FRI DEC 10 2010

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. 

SOUTHWEST WINDS WILL BE SUSTAINED NEAR 50 MPH TONIGHT...BEFORE
GRADUALLY DIMINISHING BY DAYBREAK SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

BIRCHARD
1 follow-up statement
551 
WWHW70 PHFO 111330
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST SAT DEC 11 2010

...WINDY CONDITIONS CONTINUE OVER BIG ISLAND SUMMITS...

.A TROUGH ALOFT PASSING NORTH OF THE ISLANDS IS BRINGING STRONG
WEST WINDS TO THE SUMMITS AND UPPER ELEVATIONS OF THE BIG ISLAND. 
WINDS WILL GRADUALLY EASE THIS AFTERNOON AS THE TROUGH CONTINUES TO 
DISTANCE ITSELF FROM THE ISLANDS.

HIZ028-120230-
/O.CAN.PHFO.HW.W.0005.000000T0000Z-101211T1600Z/
/O.NEW.PHFO.WI.Y.0049.101211T1330Z-101212T0400Z/
BIG ISLAND SUMMITS-
330 AM HST SAT DEC 11 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

WEST WINDS WILL BE 30 TO 40 MPH...WITH HIGHER GUSTS THROUGH THIS
MORNING. WINDS WILL GRADUALLY DIMINISH THIS AFTERNOON...DROPPING
BELOW ADVISORY SPEEDS BY TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. WITH RECENT SNOWFALL ON THE SUMMITS...THESE
STRONG WINDS WILL RESULT IN BLOWING SNOW AND SNOW DRIFTS. 

&&

$$

BIRCHARD

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 10, 8:30 PM HST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 10, 8:30 PM HST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST FRI DEC 10 2010

.SYNOPSIS...
A FRONT WILL MOVE SOUTHEAST DOWN THE ISLAND CHAIN TONIGHT AND EARLY
SATURDAY...BRINGING A THREAT OF ISOLATED HEAVY SHOWERS. LIGHT
NORTHEAST WINDS ARE EXPECTED ON SATURDAY...WITH A DIMINISHING THREAT
OF HEAVY SHOWERS. LIGHT EASTERLY WINDS WILL PREVAIL ON SUNDAY...AS
THE ISLAND ATMOSPHERE GRADUALLY DRIES OUT. WINDS ARE EXPECTED TO
BECOME LIGHT AND VARIABLE ON MONDAY...WITH LIGHT SOUTHEAST WINDS AND
MOSTLY DRY WEATHER EXPECTED FOR MOST OF NEXT WEEK.

&&

.DISCUSSION...
A BROKEN LINE OF HEAVY SHOWERS JUST MOVED SOUTHEAST ACROSS KAUAI...
AND IS OVER ADJACENT WATERS...APPEARING TO MARK A RATHER WEAK
AND POORLY DEFINED SURFACE FRONT. SHOWERS ALONG THE FRONT STILL
HAVE SOME VIGOR THOUGH...AS WATER VAPOR IMAGERY CLEARLY OUTLINES AN
UPPER TROUGH AXIS THAT IS CURRENTLY CROSSING KAUAI/S LONGITUDE...
PROVIDING SUPPORT FOR DEEP CONVECTION. WILL LEAVE THE FLASH FLOOD
WATCH AS IS FOR NOW...BUT THE THREAT OF HEAVY SHOWERS IS EXPECTED TO
DIMINISH FROM WEST TO EAST THROUGH THE NIGHT...AS THE FRONT AND
UPPER TROUGH MOVE EAST. MAY MAKE SOME CHANGES TO THE WATCH A LITTLE
LATER THIS EVENING...BUT WILL MONITOR RADAR AND SATELLITE TRENDS A
LITTLE LONGER BEFORE DOING SO.

ELSEWHERE...LAYERED CLOUDS ARE IN THE PROCESS OF SLOWLY THINNING
OVER THE EASTERN PORTION OF THE CHAIN...BUT AREAS OF LIGHT RAIN
PERSIST OVER THE BIG ISLAND...WITH HEAVIER RAIN OVER OFFSHORE WATERS
WELL TO THE SOUTHEAST OF THE BIG ISLAND. SNOW CONTINUES TO FALL OVER
THE BIG ISLAND SUMMITS...AND A WINTER STORM WARNING REMAINS IN
EFFECT. LOCALLY GUSTY AND ERRATIC WINDS CONTINUE TO OCCUR IN THE
VICINITY OF THE STRATIFORM RAIN AREA...WITH A GUST TO 35 MPH
REPORTED IN THE LAST HOUR AT KONA INTERNATIONAL.

THE UPPER TROUGH AXIS IS FORECAST TO SWING EAST OF THE ISLANDS
OVERNIGHT...REMOVING THE SUPPORT FOR DEEP CONVECTION BY SATURDAY...
AND THUS THE THREAT OF HEAVY SHOWERS IS EXPECTED TO DIMINISH AS
WELL. THE PASSAGE OF THE FRONT WILL USHER IN A LIGHT NORTHEAST
WIND...AS A WEAK SURFACE HIGH BUILDS NORTH OF THE ISLANDS. A WEAK
LINE OF CONVERGENCE SOUTH OF THE BUILDING HIGH MAY BRING A FEW
WINDWARD SHOWERS TO KAUAI ON SATURDAY...BUT OTHERWISE EXPECTING A
GRADUAL DRYING TREND THIS WEEKEND...AND INTO NEXT WEEK.

THE HIGH WILL MOVE RAPIDLY EAST INTO NEXT WEEK...WITH SATURDAY/S
LIGHT NORTHEAST TRADES SWINGING TO THE EAST ON SUNDAY...AND TO THE
SOUTHEAST ON MONDAY...AS A SURFACE RIDGE EXTENDS WESTWARD FROM THE
HIGH...AND LIES OVER THE ISLANDS. ALTHOUGH LINGERING FRONTAL
MOISTURE POOLED TO OUR EAST IS EXPECTED TO BE BROUGHT BACK
OVER THE ISLANDS FROM THE EAST ON MONDAY AND TUESDAY...THE REMAINDER
OF THE WEEK LOOKS TO BE DRY...WITH LIGHT AND VARIABLE WINDS...
ACCOMPANIED BY A STABILIZING MID-LEVEL RIDGE OVER THE ISLANDS.

BY NEXT WEEKEND...A CLOSED LOW ALOFT IS FORECAST TO DEVELOP WEST OF
THE ISLANDS...BY BOTH THE GFS AND ECMWF. HOWEVER...THE LOCATION OF
THE LOW VARIES ENOUGH TO REDUCE CONFIDENCE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 600 AM HST SATURDAY FOR ALL HAWAIIAN ISLANDS.

WINTER STORM WARNING IN EFFECT UNTIL 6 AM HST SATURDAY FOR BIG
ISLAND SUMMITS.

&&

BIRCHARD

In the hours before

Local storm report, Dec 10, 6:42 PM HST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
642 PM HST FRI DEC 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     SNOW             17 SE KAMUELA           19.84N 155.45W
12/10/2010  E6.0 INCH        HAWAII IN HAWAII   HI   CO-OP OBSERVER

            HAWAII INSTITUTE FOR ASTRONOMY PERSONNEL REPORT 6 TO 8
            INCHES OF SNOW...WITH DRIFTS TO 1 FOOT...ON SUMMIT OF
            MAUNA KEA

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 3:42 PM HSTAreal Flood AdvisoryHFOHawaii5 hr
Dec 11, 3:11 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 11, 3:30 AM HSTWind AdvisoryHFOHawaii5 hr

Nearby

High Wind Warnings in Hawaii, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.